One of your students jumps off the swing and lands hard, breaking her wrist. Parents are called, and the next day, she shows up with a pink cast for all the kids to sign.
Now imagine this child is Adrenal Insufficient (AI); she doesn’t produce cortisol. Without immediate and appropriate treatment, she could be dead in 30 minutes or less. How would you feel knowing you didn’t have the tools to help her, that by the time EMS arrived it could be too late because they don’t have the ability to help, either?
Most Emergency Medical Services (EMS) personnel not familiar with the treatment of Adrenal Crisis, nor do they have the medication on their ambulances to treat it. Doctors advise parents and family members to give the Solu-Cortef® shot PRIOR to calling EMS or going to the ER. Often, school districts restrict a teacher’s ability to give injections, and with all the budget cuts school nurses are not on campus either.
Why could a student die from a broken wrist? Cortisol, often called the “stress hormone,” is vital to life and regulates the heart, blood pressure, and other vital body systems. An injury or illness causes the body to increase cortisol production up to 10x the normal amount. Someone who cannot produce cortisol needs an immediate injection of cortisol (in the form of Solu-Cortef®), or their body systems will start to shut down, causing coma, brain injury, and eventually death.
Who’s at risk, and why haven’t I ever heard of this? There are over 60 causes of Adrenal Insufficiency. Some are present at birth, but others develop later. Even those using long-term steroid inhalers for the treatment of asthma are at risk for AI. A recent study predicts that over 6,000,000 cases in the USA alone are still undiagnosed. While more adults have AI than children, it is still much more common than previously though.
What can you do? When you receive word that a student in your class has Adrenal Insufficiency, ask the parent if there are any special instructions or things you need to do when their child is sick or injured. Make sure to inform parents of any illnesses that are going around in the classroom. A “simple” stomach bug can cause an adrenal crisis and require injection and hospitalization. If your district allows you to administer injections, then get trained. If they don’t let you administer, then please advocate for your student, and make sure someone on the school campus can administer the injection in an emergency. Don’t assume the paramedics will rush in and save the day; most likely, they don’t have the ability to inject, either.
What might you see in a child with Adrenal Insufficiency? Adrenal Insufficiency, like diabetes, affects each child differently, but there are many common symptoms:
- Darkened skin (like a tan), especially on knuckles and other joints
- A child who has an unusually fast growth spurt or is significantly shorter than others in the class; this is especially true for children who’ve not been diagnosed yet or those who are not receiving the proper dose of medication.
- Early signs of puberty
- Frequent stomachaches or headaches
- Sore joints
- ADD-type behaviors and memory/concentration issues (people with AI say they feel “foggy”)
- A child who seems to have emotional mood swings (since they don’t make cortisol, they don’t deal with emotional stress very well); some can seem aggressive or easily angered. (My daughter was like a yo-yo: crying one moment, happy the next, then angry. All within a couple of hours.)
Your student with AI can be affected by both positive and negative stress. Another danger issue is dehydration because 75% of those with AI also lack the ability to maintain the fluid and electrolyte balance in their body. Students must be allowed to drink Gatorade or other electrolyte replacements.
Kids with AI are tough. They live with this chronic condition every day, taking medications, going to doctors for blood tests, etc. Older students with AI have learned to listen to their bodies and know when they need extra medications. Students in all age groups need heath plans and/or 504s. Depending on how each is affected by AI, some will need IEPs.
As both a teacher and a parent of a child with Adrenal Insufficiency, I have usually had the ability to make sure someone on site was able to administer the life-saving injection to my daughter. Then, when my daughter was in high school, she had serious emotional issues tied to her condition, making it necessary to send her to a special treatment center out of state. I soon experienced the fear that most other parents face when they send their child to school. The nurse at the school informed me that the district would not allow any staff member to inject.
Adrenal Insufficiency can be deadly so fast! So I ask, as a parent and as a fellow teacher, please help create awareness about this condition. Start by sharing this blog with your co-workers and district nurses! Visit our website www.aiunited.org. Fill out this form so our non-profit organization, Adrenal Insufficiency United, can send an information kit free of charge to your district nurse.
Order an EMS Kit for your Fire Chief or School Nurse.
Since High School, I have worked or volunteered in education. I have a Master’s degree in Special Education & Early Intervention and am currently teaching as a “part-time” fourth grade teacher.
Linda Carlton says
Wow! Thank you so much for making this condition known!! I have two children that were born with this. My daughter is in the nineth grade and the high school is real close to our house. She could text us if something happened. She was in cross country running and the coaches worked with us in that she only went to the meets that we're less than 45 minutes away. She also wears a medic alert bracelet. I'm so happy to see you post about this rare condition.
Linda Carlton says
My son has AI and will be starting pre-school in September 2015. I am trying to gather information for the school I choose and it isn't easy. It has been hard to find information or put together a health plan. I am still looking for a pre-school and it is quite stressful.